What is the reason for my mother's low platelet count even after transfusion?
ADVERTISEMENT

Q. Can chemotherapy and radiotherapy affect platelet count?

Answered by
Dr. Mubashir Razzaq Khan
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Aug 11, 2022 and last reviewed on: May 22, 2023

Hello doctor,

Three weeks ago, my mother was admitted to ER with critically low platelets and hemoglobin. Her hemoglobin has been above 7 g/dL for a week, but her platelet levels have not raised despite daily transfusions (even with HLA cross-matching). Two hours post-transfusion her platelet levels increase, however, they are decreasing by the next day. Bone marrow biopsy is not feasible for her condition.

She has metastatic BRCA-positive ovarian cancer and has had several rounds of chemotherapy and radiation. Two weeks prior to hospital admission, she had started keytruda single-agent immunotherapy and also got had a small brain lesion treated with radiotherapy in the same week. Doctors suspect there can be chemotherapy or radiotherapy-induced bone marrow damage or disease infiltration of the marrow. However, there is no reason to prove stable RBSs and WBCs and low platelet count.

Kindly advise.

#

Hello,

Welcome to icliniq.com.

I understand your concern and would be happy to help.

Chemotherapy and radiotherapy can damage the bone marrow. However, it is temporary and the levels get back to normal after the completion of the cycles. Meanwhile, platelet and red cell infusions are indicated. Tablet Eltrombopag and Erythropoietin can also cause long-term cytopenia's. I suggest reticulocyte and LDH tests to assess bone marrow activity. Continuous multivitamin support especially folic acid, vitamin B12, and pyridoxine can support blood cell production. Kindly share your reports for better assessment.

I hope this helps.

Thank you.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Why is there numbness in left side of chin in a metastasizing breast cancer patient?

A few days back at work I noticed the left side of my chin was numb ... Just side effects from chemotherapy   Read full

Premature Menopause - Symptoms, Risks, Diagnosis and Treatment

Side effects of chemotherapy or pelvic radiation treatment for cancer can damage the ovaries and cause the periods to stop forever or j   Read full

Should I worry about low platelet count with fever if dengue test is negative?

We have done NS1 test for Dengue before two days, and it came out negative ... You have ruled out dengue ...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


PCOS and Liver Problems
The hormonal imbalances in polycystic ovary syndrome could cause liver diseases. Read the article to know the relationship between these medical conditions.  Read more»
Inferior Alveolar Nerve Lateralization Technique
The inferior alveolar nerve lateralization technique is a surgical lateralization technique to reposition the nerve. Read the article to know more about this.  Read more»
COVID-19 and Ebola: Similarities and Differences
This article gives a comparison and broader overview of the outbreak of the two deadliest diseases that showed a greater incidence over the last two decades.  Read more»

Ask your health query to a doctor online?

Ask a Hematologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.